Last week Matt Samet posted about a setback he’s recently had. The withdrawal ugliness which had largely abated came crashing back after several years of wellness. I made some comments about that in a post that linked to his.
What I didn’t say is that I’ve had my own setback recently too. Setbacks for me remain routine and normal . . . they are part of the excruciatingly non-linear process of recovery. I’ve not yet experienced anything resembling full functionality, but I do have periods of time where I start to imagine what that might be like again as I’m able to do a bit more than usual. So, these setbacks, while becoming less intense in many ways are always hugely discouraging still.
This setback was triggered by a commonly used topical (over the counter) medicine, so yes, another drug reaction. It’s hard not to beat myself up for even thinking I might tolerate it. And I really didn’t expect this to happen, but our skins absorb stuff as efficiently as when we ingest through our mouths and I know this. Anyway, I learn more and more about how to take care of myself.
One of the things I’ve always liked about reading Matt Samet’s work is his gift for description in his prose. Describing to the uninitiated the utter hell realms of protracted psychiatric drug withdrawal is very difficult. I find myself at a loss even when coming up with some rather creative metaphors which I’ve done many times. When I read Matt’s expressions I always think, “oh, good, he makes it at least vaguely conceivable to those who’ve never gone through it.” One of the worst things about these acute and disabling symptoms is the utter sense of alienation they create in those of us experiencing them.
Here are a couple of tastes of his prose describing such.
First from his first post on Mad in America, The Other Side:
At my darkest hours, I certainly lacked all faith. Sleeping two hours a night, vibrating constantly like a half-busted refrigerator, barely able to converse or make eye contact, sweating, sheathed in muscular rigidity, panicking, too weak and fatigued to exercise, too distracted to read even a simple magazine article, I remember thinking the pain would never end.
And more recently as he writes about the setback he’s experiencing:
I’ve come to believe that the big issue with med withdrawal is that it causes a light-years-beyond-“discomfort”, horror-movie overexcitation that won’t, not for one instant, let you forget your existence. Your second-to-second reality comprises a seemingly unending hell with no pause button, only the occasional relief of sleep. You are in so much pain on every possible level that you simply cannot escape yourself, and so the pain looms larger like for it.
In the withdrawal/healing state, the symptoms are often so strong, and the fear, racing, obsessive, and tortured thoughts, and inner torment so great, that you are unable to enter that frictionless state — aka plain old life — in which you are simply acting, moving freely about the world as need and desire dictate without the ball-and-chain of dread-infused self-awareness dragging you into the abyss.
Without being so persistently aware of your existence that you also can’t stop from ruminating about its antithesis, death.
Distraction helps a little, but only for so long. I often felt like my very shadow was chasing me, leaving nowhere to run. As soon as I paused, even for a microsecond, the withdrawal storm was back on me like pack of snarling dogs. Worse yet, insomnia and fatigue had sapped my energy stores, yet if I tried to “rest” because I simply could not take another step, the symptoms crowded in to fill the stillness. I felt like a shark that must always keep swimming, or it will drown. The experience was in every sense an existential trap.
You look at other people not tormented as you are and wonder how they live so casually, so fluently. What secret do they know that I don’t? Their world seems alien, a realm of the gods and superheroes, a paradise unobtainable. Just to go grocery shopping or throw a Frisbee in the park or smile at a child would take more energy and courage than you could ever imagine conjuring. Occasionally, you hit one of those rare windows of calm, and you can, in the contrast, see how withdrawal has warped your picture of the world. Then, discouragingly, the symptoms return to push you back into a terrified and frenzied thought-storm.
Oh shit, not this again. (read more)
Yes, oh shit.
Anyway . . . this is in large part why my social media hiatus hasn’t been as complete as it would have been otherwise. I had been successfully moving back into the world a bit. I’m still more functional than I’ve been at other setback points, but I need the distraction the internet affords at times like these when the various pains and sensations are once again screaming within me. I’m not nearly as involved in all the things I’ve done online for the last several years but I’m around more than I was the first week or so when I was feeling a lot better. My notifications remain turned OFF and I’ve not re-subscribed to the multiple news and information outlets and I’m not responding to most comments etc, but I’m around more than I said I would be.
I know that my trajectory continues in a positive direction so I’m largely okay, but yeah, it sucks too.
Below I’ve put below a list of some of the posts I’ve written from the trenches. When the symptoms were at their most acute and chronic too. That is really why protracted withdrawal issues are so horrible. The symptoms are both acute and chronic. An unremitting hell.
I can say that it’s all mellowed hugely over the years I’ve been ill. It may be taking a long time but the direction is undeniably one that moves towards healing. I remain optimistic. Truly and deeply optimistic.
- This is a brain injury situation
- List of symptoms at 4 and 1/2 months drug free
- Benzodiazepine Speech Withdrawal Symptoms (Dysarthria)
- Extreme sensitivity to noise, touch, movement, commotion etc… (brief personal update)
- This is what it’s like…
- Say no to benzos
- Symptom list at almost 11 months out
- Sleep, insomnia and iatrogenic injury – an update
- Multiple drug sensitivity (the outcome of grossly over-prescribed medications)‘
- Dyesthesias: abnormal pain from psych drug withdrawal
- PTSD, whistleblowing and chemical injury: There are some human experiences that others can’t really understand
More similar posts can be found here: Monica/Gianna, healing documented
And then from Dr. David Healy’s site: Monica’s story: the aftermath of polypsychopharmacology
For information on how to more safely withdraw and lower the chances of such illness see: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up
For more of Matt Samet’s lovely prose read his book:
And for Kindle: Death Grip: A Climber’s Escape from Benzo Madness
(Thanks to Beyond Meds, where this post appeared today)